Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 216, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Aug 17, 2020, 4:30 PM CDT for Kinney County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2020, 4:30 PM CDT (21:30 UTC)
- Expired
- Aug 17, 2020, 4:59 PM CDT
- In force
- 29 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Kinney County, TX
The radar
The Laughlin AFB radar (KDFX), 25 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 9.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 492 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1544 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
491 WUUS54 KEWX 172130 SVREWX TXC271-172215- /O.NEW.KEWX.SV.W.0216.200817T2130Z-200817T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Austin/San Antonio TX 430 PM CDT Mon Aug 17 2020 The National Weather Service in Austin San Antonio has issued a * Severe Thunderstorm Warning for... Northeastern Kinney County in south central Texas... * Until 515 PM CDT. * At 429 PM CDT, a severe thunderstorm was located 12 miles northeast of Alamo Village, or 18 miles northeast of Brackettville, moving southwest at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Alamo Village and Turkey Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2962 10027 2959 10011 2930 10013 2937 10060 TIME...MOT...LOC 2129Z 038DEG 22KT 2953 10023 HAIL...<.75IN WIND...60MPH $$
1 follow-up statement
261
WWUS54 KEWX 172159
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
459 PM CDT Mon Aug 17 2020
TXC271-172204-
/O.CAN.KEWX.SV.W.0216.000000T0000Z-200817T2215Z/
Kinney TX-
459 PM CDT Mon Aug 17 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KINNEY COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds of
40 to 50 mph are still possible with this thunderstorm. A Special
Weather Statement is in effect for that area through 530 PM to cover
the strong winds.
LAT...LON 2962 10027 2959 10011 2930 10013 2937 10060
TIME...MOT...LOC 2150Z 038DEG 22KT 2950 10069
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:05 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 17, 3:05 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 305 PM CDT Mon Aug 17 2020 .SHORT TERM (Tonight through Tuesday Night)... The convective boundary that pushed through the entire CWA early this morning brought dewpoints down about 10 degrees. This has resulted in non-advisory afternoon temperatures today, which is certainly welcome given the past several days. This convective boundary will be reinforced by a weak 'cold' front that will push over the region this afternoon. This boundary will see strong surface heating ahead of it with surface temperatures well into the 90s areawide. Drier air in the boundary layer has resulted in an inverted V profile over South Central TX this afternoon. Forecast soundings over the the Edwards Plateau and areas south for 20-21Z this afternoon show a pronounced inverted V profile with DCAPE values exceeding 1500 J/kg in some locations. SPC has areas south of a Del Rio to San Antonio to Cuero line under a marginal risk for severe storms this afternoon and evening, mostly for a damaging wind threat. As of 1:10 pm this afternoon, seeing some development over the Edwards Plateau and a few isolated cells over Travis County. Convective allowing models indicate an uptick in activity over the next couple of hours with the main focus of development over the southern portion of the I-35 corridor and interior Hill Country. This activity looks to grow upscale quickly and form into a complex of storms this evening before diving southwest over the Rio Grande. Rain chances linger for Tuesday as some mid range guidance suggests another round of showers and storms developing over south and southeastern counties perhaps along a residual convective boundary. Will keep slight chance POPs in for now for these areas but don't be surprised if that is taken out in future updates. Tuesday's precip forecast is highly conditional on what takes place later this afternoon and evening. Temperatures Tuesday will be warm once again in the upper 90s to near 100 degrees for much of the area but heat indices will be kept at bay thanks to a bit drier air. && .LONG TERM (Wednesday through Monday)... The mid and upper level weather pattern will remain fairly stagnant from the middle of this week into early next week. A stout, subtropical high located over the four-corners/desert southwest area along with a downstream, upper trough along the MS river valley will remain in place through most of this week. As we head into early next week, the mid and upper high to our west expands into the central plains states, while the upper trough gradually weakens and lifts northward. For our region, we expect dry and hot weather across south central Texas. The lone exception will be across the coastal plains this weekend, where a few afternoon/early evening showers and storms remain possible along the sea breeze. We will see northerly flow in the mid and upper levels across the region this week. While northerly flow aloft can sometimes bring occasional mid and upper level disturbances to the region, these features are hard to time. For now, we will leave the forecast dry for most areas, but will continue to monitor. As previously mentioned, we will also be watching the tropics as we head into early next week for some possible activity approaching the Gulf of Mexico. As for temperatures, we will remain above normal, but it does not look like we will see any record breaking heat through the current forecast period. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 76 99 74 101 73 / 20 10 - 0 0 Austin Bergstrom Intl Airport 72 99 73 99 72 / 20 10 - 0 0 New Braunfels Muni Airport 74 100 74 101 72 / 30 20 10 0 0 Burnet Muni Airport 72 96 70 98 71 / 20 10 - 0 0 Del Rio Intl Airport 74 100 76 103 77 / 20 10 - 0 0 Georgetown Muni Airport 72 99 72 99 72 / 20 10 - 0 0 Hondo Muni Airport 70 99 74 103 73 / 30 20 10 - 0 San Marcos Muni Airport 72 100 73 100 71 / 30 20 10 0 0 La Grange - Fayette Regional 72 100 75 101 73 / 20 10 - 0 0 San Antonio Intl Airport 75 99 76 101 74 / 30 20 10 - 0 Stinson Muni Airport 74 99 76 101 74 / 30 20 10 - 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...EWilliams Long-Term...Platt
Hazardous weather outlook, Aug 17, 1:34 PM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 134 PM CDT Mon Aug 17 2020 TXZ171>173-183>194-202>209-217>225-228-181845- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 134 PM CDT Mon Aug 17 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Scattered showers and thunderstorms are possible across portions of South Central Texas this afternoon and evening. A few of these storms could become strong to marginally severe, producing gusty winds up to 60 mph. The Storm Prediction Center has placed locations south of a line from Del Rio to San Antonio to Cuero in a Marginal Risk for severe storms today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 17, 3:33 PM CDT, 57 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 333 PM CDT Mon Aug 17 2020 TXZ203-204-172115- Uvalde TX-Medina TX- 333 PM CDT Mon Aug 17 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MEDINA AND NORTHEASTERN UVALDE COUNTIES UNTIL 415 PM CDT... At 332 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Concan, or 17 miles south of Vanderpool, moving south at 15 mph. Half inch hail and wind gusts in excess of 40 mph will be possible with this storm. Locations impacted include... Uvalde, Sabinal and Knippa. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 2957 9968 2959 9946 2926 9932 2923 9978 TIME...MOT...LOC 2032Z 356DEG 13KT 2950 9958
Special weather statement, Aug 17, 3:56 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
356 PM CDT Mon Aug 17 2020
TXZ183>185-202-203-172145-
Uvalde TX-Kinney TX-Val Verde TX-Edwards TX-Real TX-
356 PM CDT Mon Aug 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KINNEY...NORTHWESTERN
UVALDE...SOUTHWESTERN EDWARDS...NORTHEASTERN VAL VERDE AND SOUTHERN
REAL COUNTIES UNTIL 445 PM CDT...
At 352 PM CDT, Doppler radar was tracking a group of strong
thunderstorm that extends from Barksdale wesward to south of Juno,
moving southwest at 20 mph.
Half inch hail and winds of 20 to 30 mph and gusts in excess of 40
mph will be possible with these storms.
Locations impacted include...
Comstock, Leakey, Loma Alta, Camp Wood, Laguna, Barksdale, Tuff,
Amistad Acres, Vance, Shumla, Alamo Village, Carta Valley, Seminole
Canyon State Park, Box Canyon, Montell, Long Point, Pecos River Boat
Ramp, Kickapoo Cavern State Park, 277 South Boat Ramp and 277 North
Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3019 10101 2981 9969 2929 10000 2954 10126
2957 10124 2962 10125 2963 10126 2962 10128
2958 10128 2958 10131 2965 10130 2966 10135
2965 10136 2970 10137 2971 10139 2973 10139
2975 10142 2977 10140 2975 10145
TIME...MOT...LOC 2052Z 026DEG 16KT 2981 10030Special weather statement, Aug 17, 4:04 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 404 PM CDT Mon Aug 17 2020 TXZ205>207-172145- Guadalupe TX-Comal TX-Bexar TX- 404 PM CDT Mon Aug 17 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GUADALUPE...NORTHEASTERN BEXAR AND SOUTH CENTRAL COMAL COUNTIES UNTIL 445 PM CDT... At 404 PM CDT, Doppler radar was tracking a strong thunderstorm near Selma. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... San Antonio, Schertz, Cibolo, Universal City, Live Oak, Selma, San Antonio Int Airport, Randolph AFB, Kirby, Windcrest, Terrell Hills, Garden Ridge, Hollywood Park, Timberwood Park, Converse, Hill Country Village and Bracken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 2944 9843 2965 9854 2973 9830 2953 9820 TIME...MOT...LOC 2104Z 359DEG 4KT 2961 9839
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:33 PM CDT | Special Weather Statement | EWX | Uvalde | 42 min |
| Aug 17, 3:56 PM CDT | Special Weather Statement | EWX | Edwards, Real, Val Verde | 49 min |
| Aug 17, 4:04 PM CDT | Special Weather Statement | EWX | Bexar | 41 min |
| Aug 17, 4:48 PM CDT | Special Weather Statement | EWX | Kinney, Val Verde | 42 min |
| Aug 17, 5:30 PM CDT | Special Weather Statement | EWX | Kinney | 30 min |
| Aug 17, 5:48 PM CDT | Special Weather Statement | EWX | Guadalupe | 42 min |
| Aug 17, 6:04 PM CDT | Special Weather Statement | EWX | Maverick | 26 min |
| Aug 17, 6:10 PM CDT | Special Weather Statement | EWX | Wilson | 50 min |
| Aug 17, 6:25 PM CDT | Special Weather Statement | EWX | Guadalupe | 65 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.